Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 34, NWS Cheyenne, WY

May 26, 2019Laramie County, Wyoming; Banner County, Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 26, 2019, 2:43 AM MDT for Laramie County, Wyoming; Banner County, Kimball County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2019, 2:43 AM MDT (08:43 UTC)
Expired
May 26, 2019, 3:30 AM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Banner County, NE, Kimball County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 68 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 8.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2886 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 5:30 PM MDT, 9 hours 13 minutes earlier.

Area forecast discussion, May 25, 5:30 PM MDT, 9 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
530 PM MDT Sat May 25 2019

.SHORT TERM...(This evening through Sunday)
Issued at 224 PM MDT Sat May 25 2019

Forecast concerns continue to be severe thunderstorms
Sunday...followed by severe storms Monday along with heavy
rain/flooding potential. Accumulating mountain snow is also an
issue.

Currently...Visible imagery showing some cu development over our
northern zones this afternoon. Radar picking up on these
cells...but so far...it does not look like any precip is hitting
the ground from area METARS and WYDOT webcams. So overall...a
pretty nice day so far.

Kept low chance PoPs going this afternoon that spreads out into
the Panhandle this evening. Could see some isolated thunderstorms
and lightning strikes...but overall the storms should behave
this afternoon and evening.

Things begin to change Sunday morning as upper ridge axis exits
east and we become affected by next upstream low. Going to have a
fairly decent southeast wind at the lower levels with pooling
humidity over the Panhandle and eastern Wyoming plains. afternoon
CAPEs still forecast close to 2500J/KG over the Panhandle into
eastern portions of southeast Wyoming Sunday afternoon. Soundings
showing pretty steep lapse rates east of the Laramie Range on the
order of 8-9C/km. Cap looks to erode after 18Z and definitely by
21Z. Shear values pretty impressive with surface to 6km shear
50-60kts. Recent SPC Day 2 Outlook pulled the Slight Risk area
further west into northeastern Wyoming with the Enhanced outlook
pulled up to near Ogallala. If trend continue...would expect these
risks to be pulled even further west on the evening update.

.LONG TERM...(Sunday night through Saturday)
Issued at 224 PM MDT Sat May 25 2019

Still a chance for severe thunderstorms Monday as upper low
approaches from the southwest. But looking more like a heavy rain
event with forecast sounding showing low storm motions and
long/skinny CAPE profiles. Decided to expand the Flood Watch
further south another tier of counties in the Panhandle and west
to cover Converse...East Platte and Goshen Counties in southeast
WYoming. Guidance showing 2-3 inches of storm total rainfall.
Likely any warnings issued will be Flash Flood Warnings...but
will deal with that as we get closer to the event.

Finally...getting some pretty good snow amounts in the SNowy and
Sierra Madre Ranges. Close to 12 inches in the Snowies...with 7
inches in the Sierra Madre. Still a ways out...so we can deal with
winter headlines overnight or tomorrow.

&&

.AVIATION...(For the 00Z TAFS through Sunday afternoon)
Issued at 535 PM MDT Sat May 25 2019

VFR conditions will continue through 06z tonight with locally breezy
conditions and a few isolate showers or thundershowers this evening.
CIGS and VIS will decrease between 05z to 09z tonight at KBFF, KCYS,
KSNY, and even KAIA as winds shift into the east or southeast and
increasing llvl moisture advection is likely.  KCDR will likely see
MVFR CIGS, but it should hold off to around sunrise Sunday. Strong
to severe thunderstorms are expected to develop along and east of
the I-25 corridor Sunday afternoon and evening, but timing is still
too uncertain.  May include some VCTS in the 06z TAF package
tonight.

&&

.FIRE WEATHER...
Issued at 332 AM MDT Sat May 25 2019

Recent precipitation across southeast Wyoming and the western
Nebraska Panhandle will allow for fire weather concerns to remain
low. Continued unsettled weather will bring near daily chances for
showers and thunderstorms as the cool and wet pattern progresses
on for the near-future. The driest days in the forecast look to be
today and Sunday with afternoon humidities reaching down into the
upper teens to low 20s. Gusts will reach up to 20 mph.

&&

.HYDROLOGY...
Issued at 332 AM MDT Sat May 25 2019

With the recent wet, heavy snowfall across the area, reports have
area streams and creeks at bankfull with portions of the White
River flooding nearby pastureland near Hwy 385. The White River
sensor at the NE/SD border has been slowly declining, however, the
continued wet pattern and snowmelt will likely not ease the flood
risk or water levels for the next several days. A Flood Advisory
remains in effect to accommodate these concerns. Biggest concern
going forward will be the possibility of rain on snow from the
mountain ranges to the Pine Ridge in NE. Depending on rates and
intensity, further flooding concerns remain for rapid rises in
area rivers and streams besides the White River, and other low-
lying areas.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch from Sunday evening through Tuesday afternoon for
     WYZ102.

     Flood Watch from Monday afternoon through Tuesday afternoon for
     WYZ101-107-108.

NE...Flood Watch from Sunday evening through Tuesday afternoon for
     NEZ002-003-095-096.

     Flood Watch from Monday afternoon through Tuesday afternoon for
     NEZ019>021.

&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...TJT
FIRE WEATHER...AB
HYDROLOGY...AB
Hazardous weather outlook, May 25, 9:27 PM MDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
927 PM MDT Sat May 25 2019

NEZ054-055-WYZ103>106-109>119-270330-
Kimball-Cheyenne-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
927 PM MDT Sat May 25 2019

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

A few thunderstorms are possible for the rest of the night. Areas
of fog will develop after midnight along and east of Interstate
25, and possibly over the I-80 Summit between Laramie and
Cheyenne.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A few strong to possibly severe thunderstorms may develop Sunday
afternoon and evening, along and east of Interstate 25.

.Spotter information statement...

Spotter activation will not be needed.

NEZ019>021-WYZ101-107-108-270330-
Scotts Bluff-Banner-Morrill-Converse County Lower Elevations-
East Platte County-Goshen County-
927 PM MDT Sat May 25 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

A few thunderstorms may develop the rest of the night. Areas of
fog are expected after midnight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated strong to severe thunderstorms will be possible Sunday
afternoon and evening.

A Flood Watch is in effect from Monday afternoon through Tuesday
afternoon, when scattered thunderstorms will develop, with some
possibly producing locally heavy rainfall.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-095-096-WYZ102-270330-
Dawes-Box Butte-North Sioux-South Sioux-Niobrara County-
927 PM MDT Sat May 25 2019

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...TONIGHT

A few thunderstorms are possible for the rest of the night. Areas
of fog will develop after midnight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A Flood Advisory continues until 900 PM Monday for the White River
in north central Dawes County in the northern Nebraska Panhandle.

A Flood Watch is in effect from Sunday night through Tuesday
afternoon. Scattered thunderstorms will develop, with some storms
possibly producing locally heavy rainfall.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Special weather statement, May 26, 12:12 AM MDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1212 AM MDT Sun May 26 2019

WYZ117-118-260700-
Central Laramie County WY-South Laramie Range Foothills WY-
1212 AM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 100 AM MDT...

At 1209 AM MDT, Doppler radar was tracking a group of strong
thunderstorms just east of Interstate 25 near Carr, Colorado,
about 18 miles south of Cheyenne, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, and East Cheyenne.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 21.
 Interstate 80 in Wyoming between mile markers 356 and 380.

LAT...LON 4129 10486 4114 10442 4100 10457 4100 10496
TIME...MOT...LOC 0609Z 207DEG 17KT 4089 10487
Special weather statement, May 26, 12:53 AM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1253 AM MDT Sun May 26 2019

WYZ108-118-119-260730-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
1253 AM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTH
CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 130 AM MDT...

At 1252 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Whitaker, or 18 miles north of Cheyenne, moving north
at 40 mph.

Penny size hail, breif but very heavy rainfall, and winds near 40
mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern
Goshen and north central Laramie Counties.

LAT...LON 4135 10480 4179 10459 4168 10429 4129 10458
TIME...MOT...LOC 0652Z 200DEG 33KT 4140 10466
Special weather statement, May 26, 1:10 AM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
110 AM MDT Sun May 26 2019

NEZ054-260800-
Kimball NE-
110 AM MDT Sun May 26 2019

...THUNDERSTORMS MOVING INTO SOUTHERN KIMBALL COUNTY FROM COLORADO...

At 108 AM MDT, Doppler radar was tracking a strong thunderstorm near
Pawnee Buttes, or 26 miles southwest of Kimball, moving northeast at
30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm as it moves into southern Kimball County.

Locations impacted include...
Oliver Reservoir and Oliver Campground.

This includes Interstate 80 in Nebraska between mile markers 10 and
15.

LAT...LON 4124 10383 4107 10355 4100 10364 4100 10402
TIME...MOT...LOC 0708Z 217DEG 17KT 4091 10395

Garmon
Special weather statement, May 26, 1:52 AM MDT, 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
152 AM MDT Sun May 26 2019

WYZ118-119-260830-
Central Laramie County WY-East Laramie County WY-
152 AM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
230 AM MDT...

At 152 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Hillsdale, or 13 miles east of Cheyenne, moving
northeast at 25 mph.

Nickel size hail and winds 30 TO 40 mph will be possible with this
storm.

Locations impacted include...
Burns.

This includes Interstate 80 in Wyoming between mile markers 377 and
400.

LAT...LON 4107 10465 4137 10428 4115 10408 4100 10453
      4100 10458
TIME...MOT...LOC 0752Z 235DEG 19KT 4108 10455

Garmon

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:12 AM MDTSpecial Weather StatementCYSLaramie48 min
May 26, 12:53 AM MDTSpecial Weather StatementCYSLaramie37 min
May 26, 1:52 AM MDTSpecial Weather StatementCYSLaramie38 min
May 26, 2:01 AM MDTSevere Thunderstorm WarningCYSLaramie44 min
May 26, 1:34 PM MDTSpecial Weather StatementCYSConverse41 min
May 26, 1:36 PM MDTSpecial Weather StatementCYSPlatte39 min
May 26, 1:47 PM MDTFlash Flood WatchCYSGoshen, Laramie, Platte52 hr
May 26, 1:50 PM MDTWinter Storm WatchCYSAlbany, Carbon13 hr
May 26, 2:07 PM MDTSpecial Weather StatementCYSConverse38 min
May 26, 2:12 PM MDTSpecial Weather StatementCYSPlatte48 min
May 26, 2:44 PM MDTSpecial Weather StatementCYSNiobrara46 min
May 26, 2:55 PM MDTSpecial Weather StatementCYSPlatte50 min
May 26, 3:04 PM MDTSevere Thunderstorm WarningCYSPlatte38 min
May 26, 3:41 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte64 min
May 26, 4:12 PM MDTSpecial Weather StatementCYSLaramie48 min
May 26, 4:18 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte27 min
May 26, 4:19 PM MDTAreal Flood AdvisoryCYSPlatte3 hr
May 26, 4:41 PM MDTFlash Flood WarningCYSPlatte5 hr
May 26, 4:42 PM MDTSevere Thunderstorm WarningCYSPlatte48 min
May 26, 5:12 PM MDTSevere Thunderstorm WarningCYSLaramie33 min
May 26, 5:15 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte45 min
May 26, 5:29 PM MDTSevere Thunderstorm WarningCYSPlatte46 min
May 26, 5:35 PM MDTSevere Thunderstorm WarningCYSLaramie40 min
May 26, 5:49 PM MDTSevere Thunderstorm WarningCYSPlatte41 min
May 26, 5:56 PM MDTSevere Thunderstorm WarningCYSLaramie34 min
May 26, 1:10 AM MDTSpecial Weather StatementCYSKimball50 min
May 26, 3:25 AM MDTSevere Thunderstorm WarningCYSBanner, Kimball50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.